Alert archive / California / Small Craft Advisories in 2017

Small Craft Advisory 120, NWS Eureka, CA

November 16, 2017

NWS Eureka, CA issued this small craft advisory at Nov 16, 2017, 8:14 AM PST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Nov 16, 2017, 8:14 AM PST (16:14 UTC)
Expired
Nov 16, 2017, 3:00 PM PST
In force
7 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

040 
WHUS76 KEKA 161614
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
814 AM PST THU NOV 16 2017

PZZ455-475-162300-
/O.EXP.KEKA.SC.Y.0119.000000T0000Z-171116T1600Z/
/O.NEW.KEKA.SC.Y.0120.171116T1614Z-171116T2300Z/
CAPE MENDOCINO TO PT ARENA OUT 10 NM-
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
814 AM PST THU NOV 16 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM PST THIS AFTERNOON...
...SMALL CRAFT ADVISORY HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A SMALL CRAFT
ADVISORY, WHICH IS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON. 

* WAVES...SEAS 7 TO 10 FT AND SUBSIDING THROUGH REST OF TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ450-470-170015-
/O.CON.KEKA.SC.Y.0119.000000T0000Z-171117T0500Z/
PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM-
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
814 AM PST THU NOV 16 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS
EVENING...

* WINDS...SW 10 TO 20 KT.

* WAVES...SEAS 9 TO 11 FT AND SUBSIDING THROUGH REST OF TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
1 follow-up statement
511 
WHUS76 KEKA 162237
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
237 PM PST THU NOV 16 2017

PZZ455-475-162345-
/O.EXP.KEKA.SC.Y.0120.000000T0000Z-171116T2300Z/
CAPE MENDOCINO TO PT ARENA OUT 10 NM-
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
237 PM PST THU NOV 16 2017

...SMALL CRAFT ADVISORY WILL EXPIRE AT 3 PM PST THIS AFTERNOON...

THIS WILL BE THE FINAL STATEMENT ISSUED FOR THIS EVENT.

$$

PZZ450-470-162345-
/O.EXT.KEKA.SC.Y.0119.000000T0000Z-171116T2300Z/
PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM-
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
237 PM PST THU NOV 16 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON...

THIS WILL BE THE FINAL STATEMENT ISSUED FOR THIS EVENT.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this small craft advisory went out at Nov 16, 5:45 AM PST, 2 hours 29 minutes earlier.

Area forecast discussion, Nov 16, 5:45 AM PST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
545 AM PST Thu Nov 16 2017

.SYNOPSIS...Cold and unstable air from the north Pacific will
generate occasional showers and high elevation snow showers today
through tonight. A colder and drier air mass will settle over the
region on Friday.

&&

.DISCUSSION...Cold and unstable air offshore the Pacific NW coast
this morning will bring bouts of brief rain and high elevation
snow showers today through tonight. Brief heavy downpours and
small hail will be possible with some showers, especially across
Del Norte and northern Humboldt counties. The threat for low
topped thunderstorms will increase today and continue through
tonight as equilibrium levels climb to 15-20kft.

Primary forecast concern is the potential for snow accumulations
on route 36 over South Fork Mountain Summit this afternoon and
tonight. Snow levels should fall to 3500 to 4000 feet tonight.
Our current forecast calls for 1 to 2 inches over or near pass
level. This may result in travel delays and possible tire chain
requirements. Motorist heading over the pass should be prepared
for winter weather driving.

Another concern will be the potential for small hail. The greatest
threat looks to be today along the Del Norte coast and tonight
along the entire north coast when the trough axis moves across
the region. We will hoist a weather story graphic to warn about
this insidious road hazard.

One more concern for late tonight and early Friday morning will
be the potential for frost in the interior valleys below 3kft. Our
current forecast calls for mostly cloudy skies through the night
which will keep temperatures from bottoming out in the mid 30s for
an extended time period. The threat for frost will increase
Friday night/early Saturday morning, though low clouds and fog
will once again moderate overnight temperatures in some of the
valleys of Del Norte, Humboldt and Mendocino counties. Coastal
areas will stand a better chance of seeing frost as light offshore
wind flow produces drying through the night and mixes out the
shallow mist by early Saturday morning.

Dry weather will hold on Saturday as high pressure builds over the
area. The next chance of rain will arrive as early as Sunday. The
models continue to trend slower with the arrival of the front on
Sunday. It is now looking more like Sunday night or Monday before
we start to see appreciable widespread rainfall. We may be in
store for another round of strong wind and periods of moderate to
heavy rain for Tue and Wed as another storm in the parade approaches
the West coast. The GFS and ECMWF were vastly different though,
so precip chances have been moderated. The ECMWF is now quite wet
each day next week, while the GFS indicates more ridging aloft
with less potential for significant rainfall and wind. The pattern
does look mild with fairly high snow levels. It is shaping up to
be another wet and wild one next week. Stay tuned.

&&

.AVIATION...Showers will linger across the CWA today allowing for
conditions to bounce between VFR and MVFR as they pass through.
Heavier showers will be possible for terminals in Del Norte and
Humboldt counties, thus we can't rule out the chance for brief
periods of IFR conditions. Showers should come to an end late this
evening with VFR conditions expected for a brief period. Lingering
moisture, light winds, and clearing skies could lead fog
development, but confidence is not high enough to put it in the TAFs
this morning.

&&

.MARINE...Seas will gradually subside over the next 24 hours as wind
waves diminish and the swell decays. By Friday afternoon seas are
forecast to become relatively low which should last through the
weekend. There is some uncertainty about how long these conditions
will last as models struggle with the strength and arrival of the
next storm system. As of this morning it looks the system will
arrive Sunday afternoon or evening, but confidence isn't very high
with this timing. When the system does arrive southerly winds and
seas will rise.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory til 9PM PST this evening for PZZ450-470.
Small Craft Advisory til 8AM PST this morning for PZZ455-475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Nov 16, 5:59 AM PST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
559 AM PST Thu Nov 16 2017

CAZ109>113-171400-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
559 AM PST Thu Nov 16 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Patches of frost will be possible early Friday morning.
Temperatures will dip into the upper 20s to mid 30s early
Saturday morning. Widespread frost is expected. The
coast may see patchy frost as well.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ101>108-171400-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
559 AM PST Thu Nov 16 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Brief heavy downpours and small hail will be possible today,
primarily across Del Norte and northern Humboldt counties.
Road conditions may rapidly deteriorate, so use extra caution.

An inch or two of snow will be possible for elevations above
about 3500 feet today and tonight. Anyone planning travel over
South Fork Mountain Summit should be ready for possible winter
weather conditions.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Patches of frost will be possible early Friday morning
in the interior valleys. Temperatures will dip into the
upper 20s to mid 30s early Saturday morning. Widespread
frost is expected. Coastal areas may see frost as well.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 7:05 PM PSTGale WarningEKA3 hr
Nov 15, 7:05 PM PSTSmall Craft AdvisoryEKA20 hr
Nov 16, 3:20 PM PSTWinter Storm WarningEKADel Norte, Humboldt90 min
Nov 16, 3:20 PM PSTWinter Weather AdvisoryEKADel Norte, Humboldt, Trinity12 hr

Nearby

Small Craft Advisories in California, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.